Systemic sclerosis induced by CNS stimulants for ADHD: A case series and review of the literature

Katya Meridor, Yair Levy

Research output: Contribution to journalReview articlepeer-review

Abstract

Introduction: Methylphenidate (Ritalin) is a CNS stimulant, and is a common treatment for children and adults with ADHD. It has been associated with Raynaud's phenomenon (RP) but not with Systemic Sclerosis (SSc). We report a case series of patients pointing out the connection between Methylphenidate and SSc. Cases: We identified three patients in a single Rheumatology clinic in Israel, who developed SSc following treatment with CNS stimulants for ADHD. All three cases had Raynaud's phenomenon, skin changes, pathological capillaroscopy and positive ANA. Symptoms appeared and worsened over months following the use of methylphenidate and subsided after its cessation. Conclusion: This is the first report in the literature of a causative relation between methylphenidate and the development of SSc, a serious, life-threatening condition. Patients treated with CNS stimulants should be followed closely for side-effects such as RP and skin changes.

Original languageEnglish
Article number102439
JournalAutoimmunity Reviews
Volume19
Issue number1
DOIs
StatePublished - Jan 2020

Keywords

  • ADHD
  • CNS stimulants
  • Methylphenidate
  • Raynaud's phenomenon
  • Systemic sclerosis

Fingerprint

Dive into the research topics of 'Systemic sclerosis induced by CNS stimulants for ADHD: A case series and review of the literature'. Together they form a unique fingerprint.

Cite this